Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome in two young children: The importance of an early diagnosis

Massimo Luca Castellazzi, Susanna Esposito, Laura Elisabetta Claut, Valeria Daccò, Carla Colombo

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a serious life-treating condition characterized by skin eruption, fever, haematologic abnormalities, and multi-organ involvement that can be fatal if unrecognized, especially in patients with liver failure. Diagnosis may be difficult because it is rarely described in children and can mimic many different conditions. Case presentation: We report two cases of DRESS syndrome due to prolonged antibiotic treatment in young children in whom recovery occurred following different therapeutic approaches. A previously healthy 5-year-old boy had been receiving intravenous vancomycin for right wrist and left elbow osteomyelitis and developed DRESS syndrome on day 30. The patient achieved a complete resolution of all symptoms with pulse methylprednisolone followed by oral prednisone. A 4-year-old girl with cystic fibrosis, pancreatic insufficiency, chronic pulmonary colonization by Gram-positive bacteria admitted for pulmonary exacerbation was treated with intravenous piperacillin-tazobactam and tobramycin. After 14 days of treatment, she developed DRESS syndrome: antibiotic treatment was therefore stopped, and without any further therapy, a progressive resolution of the patient's clinical features was observed within 7 days, while the normalization of laboratory abnormalities was achieved at 14 days. Conclusions: Our cases highlight that paediatricians should be aware of the clinical presentations of and therapeutic approaches for DRESS syndrome, especially in children receiving long-term antibiotic treatment. The removal of the offending drug is crucial and may be the only life-saving measure. In more aggressive cases, corticosteroid or other immunosuppressive drugs should be considered to achieve the best outcome.

Original languageEnglish
Article number93
JournalItalian Journal of Pediatrics
Volume44
Issue number1
DOIs
Publication statusPublished - Aug 15 2018

Fingerprint

Drug Hypersensitivity Syndrome
Early Diagnosis
Anti-Bacterial Agents
Therapeutics
Exocrine Pancreatic Insufficiency
Lung
Tobramycin
Liver Failure
Methylprednisolone
Gram-Positive Bacteria
Osteomyelitis
Vancomycin
Immunosuppressive Agents
Elbow
Prednisone
Wrist
Cystic Fibrosis
Pharmaceutical Preparations
Adrenal Cortex Hormones
Fever

Keywords

  • Antibiotic reactions
  • Antibiotic therapy
  • Cutaneous adverse reactions
  • DRESS syndrome
  • Drug exposure

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

@article{308b579cc27e44e7a3e06a81a2c75e16,
title = "Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome in two young children: The importance of an early diagnosis",
abstract = "Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a serious life-treating condition characterized by skin eruption, fever, haematologic abnormalities, and multi-organ involvement that can be fatal if unrecognized, especially in patients with liver failure. Diagnosis may be difficult because it is rarely described in children and can mimic many different conditions. Case presentation: We report two cases of DRESS syndrome due to prolonged antibiotic treatment in young children in whom recovery occurred following different therapeutic approaches. A previously healthy 5-year-old boy had been receiving intravenous vancomycin for right wrist and left elbow osteomyelitis and developed DRESS syndrome on day 30. The patient achieved a complete resolution of all symptoms with pulse methylprednisolone followed by oral prednisone. A 4-year-old girl with cystic fibrosis, pancreatic insufficiency, chronic pulmonary colonization by Gram-positive bacteria admitted for pulmonary exacerbation was treated with intravenous piperacillin-tazobactam and tobramycin. After 14 days of treatment, she developed DRESS syndrome: antibiotic treatment was therefore stopped, and without any further therapy, a progressive resolution of the patient's clinical features was observed within 7 days, while the normalization of laboratory abnormalities was achieved at 14 days. Conclusions: Our cases highlight that paediatricians should be aware of the clinical presentations of and therapeutic approaches for DRESS syndrome, especially in children receiving long-term antibiotic treatment. The removal of the offending drug is crucial and may be the only life-saving measure. In more aggressive cases, corticosteroid or other immunosuppressive drugs should be considered to achieve the best outcome.",
keywords = "Antibiotic reactions, Antibiotic therapy, Cutaneous adverse reactions, DRESS syndrome, Drug exposure",
author = "Castellazzi, {Massimo Luca} and Susanna Esposito and Claut, {Laura Elisabetta} and Valeria Dacc{\`o} and Carla Colombo",
year = "2018",
month = "8",
day = "15",
doi = "10.1186/s13052-018-0535-4",
language = "English",
volume = "44",
journal = "Italian Journal of Pediatrics",
issn = "1720-8424",
publisher = "BioMed Central Ltd.",
number = "1",

}

TY - JOUR

T1 - Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome in two young children

T2 - The importance of an early diagnosis

AU - Castellazzi, Massimo Luca

AU - Esposito, Susanna

AU - Claut, Laura Elisabetta

AU - Daccò, Valeria

AU - Colombo, Carla

PY - 2018/8/15

Y1 - 2018/8/15

N2 - Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a serious life-treating condition characterized by skin eruption, fever, haematologic abnormalities, and multi-organ involvement that can be fatal if unrecognized, especially in patients with liver failure. Diagnosis may be difficult because it is rarely described in children and can mimic many different conditions. Case presentation: We report two cases of DRESS syndrome due to prolonged antibiotic treatment in young children in whom recovery occurred following different therapeutic approaches. A previously healthy 5-year-old boy had been receiving intravenous vancomycin for right wrist and left elbow osteomyelitis and developed DRESS syndrome on day 30. The patient achieved a complete resolution of all symptoms with pulse methylprednisolone followed by oral prednisone. A 4-year-old girl with cystic fibrosis, pancreatic insufficiency, chronic pulmonary colonization by Gram-positive bacteria admitted for pulmonary exacerbation was treated with intravenous piperacillin-tazobactam and tobramycin. After 14 days of treatment, she developed DRESS syndrome: antibiotic treatment was therefore stopped, and without any further therapy, a progressive resolution of the patient's clinical features was observed within 7 days, while the normalization of laboratory abnormalities was achieved at 14 days. Conclusions: Our cases highlight that paediatricians should be aware of the clinical presentations of and therapeutic approaches for DRESS syndrome, especially in children receiving long-term antibiotic treatment. The removal of the offending drug is crucial and may be the only life-saving measure. In more aggressive cases, corticosteroid or other immunosuppressive drugs should be considered to achieve the best outcome.

AB - Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a serious life-treating condition characterized by skin eruption, fever, haematologic abnormalities, and multi-organ involvement that can be fatal if unrecognized, especially in patients with liver failure. Diagnosis may be difficult because it is rarely described in children and can mimic many different conditions. Case presentation: We report two cases of DRESS syndrome due to prolonged antibiotic treatment in young children in whom recovery occurred following different therapeutic approaches. A previously healthy 5-year-old boy had been receiving intravenous vancomycin for right wrist and left elbow osteomyelitis and developed DRESS syndrome on day 30. The patient achieved a complete resolution of all symptoms with pulse methylprednisolone followed by oral prednisone. A 4-year-old girl with cystic fibrosis, pancreatic insufficiency, chronic pulmonary colonization by Gram-positive bacteria admitted for pulmonary exacerbation was treated with intravenous piperacillin-tazobactam and tobramycin. After 14 days of treatment, she developed DRESS syndrome: antibiotic treatment was therefore stopped, and without any further therapy, a progressive resolution of the patient's clinical features was observed within 7 days, while the normalization of laboratory abnormalities was achieved at 14 days. Conclusions: Our cases highlight that paediatricians should be aware of the clinical presentations of and therapeutic approaches for DRESS syndrome, especially in children receiving long-term antibiotic treatment. The removal of the offending drug is crucial and may be the only life-saving measure. In more aggressive cases, corticosteroid or other immunosuppressive drugs should be considered to achieve the best outcome.

KW - Antibiotic reactions

KW - Antibiotic therapy

KW - Cutaneous adverse reactions

KW - DRESS syndrome

KW - Drug exposure

UR - http://www.scopus.com/inward/record.url?scp=85051644687&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85051644687&partnerID=8YFLogxK

U2 - 10.1186/s13052-018-0535-4

DO - 10.1186/s13052-018-0535-4

M3 - Article

AN - SCOPUS:85051644687

VL - 44

JO - Italian Journal of Pediatrics

JF - Italian Journal of Pediatrics

SN - 1720-8424

IS - 1

M1 - 93

ER -